Oklahoma, 2007

Dust Storm in Oklahoma, August 23, 2007

August 23, 2007 · NWS OUN · 1 event in 1 county or zone

Winds of 35 to 40 mph blew sand and silt left over from massive flooding that occurred a few days before. Visibilities at times were near zero and SH 33 was almost impassable.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Winds of 35 to 40 mph blew sand and silt left over from massive flooding that occurred a few days before. Visibilities at times were near zero and SH 33 was almost impassable. The blowing dust lasted for a few hours before subsiding during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 23, 2:37 PM CST, 23 minutes earlier.

Area forecast discussion, Aug 23, 2:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT THU AUG 23 2007

.DISCUSSION...
WILL CANCEL THE WIND ADVISORY EARLY. CERTAINLY A WINDY
DAY...BUT NOT APPROACHING CRITERIA...EVEN IN THE TYPICAL CORRIDORS
OUT WEST. AFTER TODAY...THE GRADIENT RELAXES AS A FRONT SLIPS INTO
THE REGION. MAIN FORECAST CHALLENGE IS THUNDERSTORM CHANCES FRIDAY
THROUGH SATURDAY...AS A COUPLE OF UPPER DISTURBANCES INTERACT WITH
THE FRONTAL ZONE.

UPPER FLOW HAS DEFINITELY TRANSITIONED TO A MORE PROGRESSIVE ZONAL
PATTERN COMPARED TO THE HIGH AMPLITUDE AND BLOCKED PATTERN OF MUCH
OF THIS YEAR. OVER THE NEXT FEW DAYS A LARGE SCALE BUT LOW AMPLITUDE
TROUGH WILL TRANSLATE THROUGH CENTRAL NORTH AMERICA...ANCHORED BY
CYCLOGENESIS IN CANADA. AT THE SOUTHERN PERIPHERY OF THE FLOW
SEVERAL SHORT WAVE TROUGHS WILL INTERACT WITH A QUASI-STATIONARY
FRONT IN KANSAS AND OKLAHOMA. TROPICAL MOISTURE AND MODERATE
INSTABILITY IS BEING HELD DOWN TODAY ONLY BY THE VERY WARM MID LEVEL
TEMPERATURES. EXPECT SCATTERED THUNDERSTORMS ON FRIDAY AS UPPER
LEVEL SUPPORT ARRIVES FROM THE ROCKIES. MAIN QUESTION IS WHERE THE
STORMS WILL FOCUS. HIGH BASED STORMS MAY DEVELOP IN THE STEEP LAPSE
RATE ENVIRONMENT AHEAD OF THE UPPER TROUGH MOVING OUT OF COLORADO
FRIDAY MORNING...MAINLY IN NORTHERN OKLAHOMA. MODEL CONSENSUS ALSO
KEEPS THE FRONTAL ZONE STALLED NEAR THE KANSAS BORDER...SUCH THAT
THE MORE DIURNAL THUNDERSTORM ACTIVITY IS ALSO LIKELY TO FORM IN
THAT AREA BEFORE MOVING EAST AND SOUTHEAST. ADDITIONAL STORMS APPEAR
POSSIBLE FARTHER SOUTH...HOWEVER...WHERE ASCENT AT MID LEVELS WILL
COINCIDE WITH AN INSTABILITY AXIS IN AREAS OF GREATER HEATING AND
SURFACE MOISTURE OVER CENTRAL AND WEST CENTRAL OKLAHOMA. WITH
MODERATE WESTERLY FLOW...SHEAR PROFILES APPEAR SUFFICIENT FOR A FEW
ORGANIZED STORMS...POSSIBLY SEVERE. THOUGH LOW LEVEL SHEAR IS
LACKING. MAIN THREATS APPEAR TO BE STRONG WINDS AND POSSIBLY LARGE
HAIL.

OBVIOUSLY FLOODING IS A TOP CONCERN ANY TIME WE HAVE THUNDERSTORMS
WITH HEAVY RAIN. ON FRIDAY...THOUGH...QUICK STORM MOTIONS SHOULD
PREVENT ANY WIDESPREAD PROBLEMS...UNLESS MULTIPLE STORMS FORM OVER
THE SAME AREA. BEST CHANCE FOR THIS WOULD BE NEAR AND SOUTH OF THE
SURFACE FRONT IN NORTHERN OKLAHOMA...WHERE LIFTING AT 700MB WILL BE
ORIENTED ALONG THE STORM MOTION VECTOR.

A LITTLE BETTER CHANCE FOR SLOW MOVING STORMS AND POSSIBLE FLOODING
ON SATURDAY WHEN THE UPPER FLOW WEAKENS. MAIN QUESTION IS HOW
WIDESPREAD STORMS WILL BE...GIVEN THE LACK OF SUPPORT. ONE
POSSIBILITY THAT APPEARS PLAUSIBLE AND HAS BEEN A CONSISTENT SIGNAL
IN THE MODELS...IS FOR AN MCS TO FORM IN COLORADO FRIDAY NIGHT AND
WORK DOWN THE FRONTAL ZONE TOWARD OKLAHOMA ON SATURDAY. THIS COULD
LEAVE A MID LEVEL CIRCULATION TO ENHANCE STORM FORMATION. GIVEN
THESE FACTORS WILL CONTINUE CHANCE POPS THROUGH SATURDAY.

THE RIDGE LOOKS TO REASSERT ITSELF EARLY NEXT WEEK...FOLLOWED BY
ANOTHER WEAK FRONT THURSDAY-FRIDAY. ADDED SLIGHT POPS ON DAY 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76  93  73  92 /  10  20  20  20
HOBART OK         75  95  72  93 /  10  20  20  10
WICHITA FALLS TX  76  97  75  97 /   0  10  10  10
GAGE OK           72  90  68  89 /  10  30  40  30
PONCA CITY OK     77  91  71  89 /  20  50  50  30
DURANT OK         73  94  75  97 /   0  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/22
Hazardous weather outlook, Aug 23, 10:55 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU AUG 23 2007

OKZ004>048-050>052-TXZ083>090-241200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS MAY OCCUR THIS AFTERNOON OVER OKLAHOMA... BUT
NONE ARE EXPECTED TO BE SEVERE. CHANCES FOR THUNDERSTORMS INCREASE
SOMEWHAT TONIGHT ACROSS PORTIONS OF NORTHERN OKLAHOMA. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS EXPECTED... ISOLATED STRONG WIND GUSTS
WILL BE POSSIBLE.

DISCUSSION...
A COLD FRONT ACROSS NORTHERN KANSAS THIS AFTERNOON WILL CONTINUE TO
MOVE SOUTH THROUGH TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP NEAR THE FRONT... WITH SOME OF THESE STORMS POSSIBLY MOVING
INTO NORTHERN OKLAHOMA DURING THE OVERNIGHT HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
SOUTH WINDS ARE EXPECTED TO GUST 35 TO 45 MPH THIS AFTERNOON ACROSS
PORTIONS OF NORTHERN AND WEST CENTRAL OKLAHOMA. PLEASE SEE THE WIND
ADVISORY STATEMENT FOR ADDITIONAL DETAILS. MEANWHILE... FLOODING
WILL CONTINUE ALONG SOME OF THE RIVERS IN CENTRAL AND SOUTHWEST
OKLAHOMA ALTHOUGH LEVELS WILL BE RECEDING IN MANY LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE WEAK COLD FRONT IS EXPECTED TO MOVE INTO NORTHERN OKLAHOMA ON
FRIDAY AND STALL. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA FRIDAY AND SATURDAY WITH THE BEST CHANCES BEING NEAR THE
FRONT ACROSS NORTHERN OKLAHOMA. A FEW OF THESE STORMS MAY PRODUCE
LARGE HAIL... STRONG WINDS... AND HEAVY RAIN... MAINLY OVER THE
NORTHERN HALF OF OKLAHOMA. FLOODING MAY ALSO BECOME A PROBLEM YET
AGAIN ON SATURDAY IF TRAINING OCCURS.  THE NEXT CHANCE FOR
THUNDERSTORMS WILL BE WEDNESDAY NIGHT AND THURSDAY OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

CJS/CMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Kingfisher

When
August 23, 3:00 PM CST to 5:00 PM CST
Where
Kingfisher forecast zone
Reported by
Emergency Manager
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Strong winds of 35 to 40 mph blew sand and silt left over from massive flooding that occurred a few days before. Visibilities at times were near zero and State Highway 33 was almost impassable. The blowing dust lasted for a few hours before subsiding during the late afternoon hours. No damage or injuries were reported.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55576.